Virginia, 2001

Hail in Virginia, June 4, 2001

June 4, 2001 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the late evening of the 4th produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the late evening of the 4th produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 7:31 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 7:31 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
831 PM EDT MON JUN 4 2001

WILL SEND UPDATE TO LOWER SVR WATCH ALL AREAS PER COORD WITH SPC.
APCHG BOW ECHO RESPONSIBLE FOR WX WATCH ABOUT GONE AS ORGANIZED TSRA
NOW OVER WRN NC ALONG OLD FRONT AND ACROSS NRN WVA PER S/W. WITH
BEST INSTAB NOW TO OUR SOUTH APRS THIS TREND WILL CONT FOR A WHILE
LONGER BEFORE LOSS OF HEATING CURTAILS CVRG. APRS MAIN CONCERN
OVERNGT WITH PASSAGE OF UPR VORT ACROSS NRN VA ESPCLY GIVEN ENOUGH
INSTAB OFF EVE RAOBS TO PRODUCE ADNTL CVRG SOUTH OF THIS FEATURE.
LATEST RUC SEEMS TO SHOW FOCUS CLIPPING THRU THE NRN CWA AND THUS
PRODUCES SOME UVV OVER THE NORTH INTO EARLY TUE MORN. WITH LACK OF
MUCH FOCUS OTHER THAN LEFTOVER BNDRYS WRN TIER WILL LOWER POPS THERE
A NOTCH BUT BUMP UP TO HIGHER CHC POPS NERN CTYS. OTRW VARYING AMTS
OF CLDNS ARND SO WILL CALL IT VRBLY TO CONSIDERABLY CLDY OVRNGT.
GIVEN MOIST DEWPTS WILL ALSO RAISE LOWS A CAT OR SO ACROSS THE
RIDGES. UPDATE OUT IN A MOMENT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Jun 4, 7:34 PM EST, 3 hours 21 minutes before
NCZ001>003-018>020-VAZ007-009-010-012-013-015>017-032-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...+

THUNDERSTORMS HAVE WEAKENED AS THEY MOVED INTO EXTREME
SOUTHWEST VIRGINIA.  WITH SUNSET...LITTLE CHANCE REMAINS FOR
REDEVELOPMENT IN THE WATCH AREA.  THE THREAT OF SEVERE WEATHER HAS
ENDED.

MG

The radar

The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Halifax

When
June 4, 10:55 PM EST
Where
Halifax County, Nathalie
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -78.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251900.